I never got the Nvidia stuff working while I was on Fedora 8, but I figured I'd give it another try now that I've upgraded to Fedora 9. I used the instructions found here: http://dnmouse.webs.com/nvidia.html
Okay - it seems to work, but there are some strange side-effects when I enable Desktop Effects:
-I've lost most of my Keyboard Shortcuts! I found that several of my custom key-combinations were removed from the Keyboard Shortcuts dialog. I re-added them, but several of them just don't work (though they have not re-disappeared from the configuration dialog).
-My Workspace Switcher now shows 4 workspaces. I had it configured to show only 2. I've discovered that the preferences dialog for that applet actually changes when desktop effects are enabled! (Why?) I lose the options to name my workspaces and to change the number of workspaces shown - [dead link] / [dead link]. The only rationale I could think of is that it is result of the "Workspaces on a cube" option, but unchecking this has no affect. Interestingly, if I disable Desktop effects and re-enable them, it will switch to showing only 2 workspaces (as I intend). But it switches back to 4 every time I login.
-My "Show Desktop" applet now shows the button in the down state (as If I am on the desktop) when I am not! If I press it once (now, while Firefox is the focus), it will raise all windows. I have to press it a second time to get to the desktop. When I click Firefox from the Window list, the button doesn't change state.
-I used to be able to easily align windows to the sides of the screen and to the sides of other windows. They would automatically "snap" to each other if brought close to each other. With Desktop effects enabled, this feature no longer works. (Why?)
-With Desktop effects enabled, I cannot drag messages to different folders in Thunderbird.
-With Desktop effects enabled, I cannot use my mouse wheel to scroll within a maximized window if my cursor is touching the left side of the screen (as it usually is in Firefox, since I tend to try to keep it out of the way when reading a page).
-Virtualbox's window behavior is somewhat unpredictable.
-Mozilla applications seem to cause a "scrambled" screen (momentarily) when initially started.
With the exception of that last point, I can see no reason why the Desktop effects should have these.... effects.
1) Can anyone confirm these side-effects?
2) Is this something specific to the Nvidia driver, maybe, or are they all result of Desktop effects itself? -> EDIT: I've determined that it is in fact the Desktop Effects, and I have updated this post accordingly
3) Is there an explanation for any of the above points?
4) Are there any fixes?
As much as I'd love to keep the nice shadows, fading, etc., it's just not worth it if there is no chance I can get normal functionality back